Connecticut, 2016

Damaging Winds in Connecticut, February 24, 2016

February 24, 2016 · NWS ALY · 2 events in 1 county or zone

A strong area of low pressure was located over the Ohio Valley on Wednesday, February 24th and the storm headed northeast towards the region. A warm front extended out of this storm, allowing for periods of rainfall during the day Wednesday, February 24th and into the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong area of low pressure was located over the Ohio Valley on Wednesday, February 24th and the storm headed northeast towards the region. A warm front extended out of this storm, allowing for periods of rainfall during the day Wednesday, February 24th and into the evening hours. As the warm front passed through the region during the overnight hours, temperatures became quite mild for late February reaching into the 50s and 60s, despite it being in the middle of the night. In addition, thunderstorms ahead of the storm's cold front moved from the mid-Atlantic states up towards northwestern Connecticut.

The thunderstorms produced a period of very heavy rainfall during the late evening and into the overnight hours. Rainfall fell at rates exceeding one inch per hour at times. This rainfall, combined with a frozen ground in places and some snow melt in mountainous areas, allowed for widespread flooding of urban, poor drainage and low lying areas. Some main stem rivers reached minor flood stage as well.

In addition, the narrow line of thunderstorms became severe over the Litchfield Hills, producing damaging wind gusts.

The passage of the storm's cold front during the early morning hours of Thursday, February 25th ended the threat for severe thunderstorms and heavy rainfall. Some additional rainfall during the day on Thursday, February 25th allowed the receding of water of flooded areas to be slow to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 24, 11:20 PM EST, 36 minutes earlier.

Area forecast discussion, Feb 24, 11:20 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1120 PM EST WED FEB 24 2016

.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL PASS WEST OF THE REGION
TONIGHT...ALLOWING FOR PERIODS OF RAIN AND ISOLATED THUNDERSTORMS.
ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING LOCALLY STRONG WIND
GUSTS. TEMPERATURES WILL CONTINUE TO RISE...REACHING VERY MILD
LEVELS FOR TOMORROW MORNING ...WITH SHOWERS ENDING.  COOLER
TEMPERATURES AND A FEW PASSING SNOW SHOWERS AND FLURRIES WILL RETURN
ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 1120 AM EST...WE WENT AHEAD AND ISSUED A HIGH WIND WARNING FOR
THE GREENS OF SOUTHERN VERMONT...BERKSHIRES...CENTRAL AND NORTHERN
TACONICS. WIND GUSTS AT BENNINGTON HAD REACHED NEARLY 60 MPH AS THEY
WERE FIRMLY IN THE WARM AIR SECTOR. MOST OF THE OTHER AREAS WERE
IN THE WARM AIR SECTOR...OR WILL BE VERY SOON. THE WARNING IS IN EFFECT
THROUGH 600 AM. AFTER THAT TIME...THE STRONGEST WIND FIELD SHOULD HAVE MOVED
ENTIRELY OUT OF OUR REGION.

AREAS OF HEAVY RAIN WORKING INTO THE REGION...INCLUDING SOME
EMBEDDED THUNDERSTORMS. A LINE OF HEAVY SHOWERS AND EMBEDDED
THUNDERSTORMS WAS WORKING FROM THE WEST AND SOUTHWEST INTO
OUR AREA.

UPDATE ATTEMPTS TO REFLECT THE FAST ON GOING HOUR CHANGES.

LOOK FOR THE WARM FRONT TO WORK NORTH AND WEST INTO MUCH OF OUR
AREA THROUGH THE NIGHT. THE WIND WILL SWITCH TO THE SOUTH AND GUST
UP TO 35-40 MPH...PERHAPS HIGHER IN THE VICINITY OF ANY THUNDERSTORMS.

A LARGE AND DYNAMIC STORM SYSTEM WAS LOCATED
SW NEW YORK STATE...WITH A WARM FRONT EXTENDING EASTNORTHEASTWARD ACROSS
SOUTHERN NEW YORK AND SOUTHERN NEW ENGLAND.
PERIODS OF MODERATE TO TORRENTIAL RAIN HAVE MOVED INTO MUCH OF THE AREA
AS A CONVECTIVE LINE SEGMENT CONTINUES TO MOVE THROUGH THE FA.

WITH THIS STORM PASSING TO OUR WEST TONIGHT...A STRONG
SOUTHERLY FLOW WILL BE IN PLACE AT LOW AND MID LEVELS...WITH 850
HPA WINDS EXCEEDING 70 KTS THIS EVENING. THESE 850 V WINDS ARE 3-4
STD ABOVE NORMAL. IN ADDITION...THIS STRONG SOUTHERLY FLOW IS
ALLOWING FOR PWATS TO RISE TO 3-4 STD ABOVE NORMAL AS WELL. WE
HAVE ISSUED A WIND ADVISORY FOR NW CT...AS THE STRONG WINDS ALOFT
MAY BE ABLE TO MIX DOWN TO THE SFC IF IT CAN BREAK THE STRONG LOW
LEVEL INVERSION IN PLACE...AND THE MOST LIKELY PLACE FOR THIS TO
OCCUR WOULD BE IN NW CT.

AS THE STORM SYSTEM LIFTS NORTHEAST TOWARDS THE EASTERN GREAT
LAKES...A BAND OF STORMS WILL MOVE NORTHEAST AS WELL AS THE
STORM/S OCCLUDED FRONT LIFTS NORTHEAST. THE 3KM HRRR SHOWS THAT
WHAT/S LEFT OF THIS LINE WILL BE MOVING THROUGH OUR AREA FROM NOW
THROUGH AROUND MIDNIGHT. THE ENVIRONMENT IS MUCH DIFFERENT HERE
THAN OVER THE MID ATLANTIC...AS COOL LOW LEVEL TEMPS AND A STRONG
LOW LEVEL INVERSION WILL KEEP INSTABILITY RATHER LOW AND HELP
PREVENT THE WORST OF THE WINDS FROM MIXING DOWN. ANY CONVECTIVE
ELEMENTS PRESENT WILL LIKELY BE ELEVATED. STILL...CANNOT RULE OUT
SOME LOCALIZED STRONG TO SEVERE WIND GUSTS FROM MIXING DOWN IN
PLACES WHERE THE INVERSION CAN BE BROKEN...AND SPC HAS MOST OF OUR
AREA IN A MARGINAL TO SLIGHT RISK FOR SEVERE WEATHER.

AS WE GET TOWARDS THE WARM SECTOR...THE SOUTHERLY FLOW COULD HELP
TEMPS SPIKE TONIGHT INTO THE 40S...50S...AND LOWER 60S WHICH
WOULD HELP WEAKEN THAT LOW LEVEL INVERSION AS WELL.

IN ADDITION TO THE THREAT FOR GUSTY WINDS...RAIN WILL BE MODERATE
TO LOCALLY TORRENTIAL AHEAD OF THE STORM/S COLD FRONT. A GENERAL
ONE TO TWO INCHES IS EXPECTED OVER THE AREA...SEE OUR HYDRO
DISCUSSION BELOW FOR HOW WE EXPECT THIS RAINFALL TO IMPACT OUR
HSA.

THE STEADIEST RAINFALL WILL BE TAPERING OFF BY 08Z-09Z /ACCORDING
TO THE HIRES GUIDANCE/. CANNOT RULED OUT SOME LINGERING RAIN
SHOWERS BEHIND THE OCCLUDED BOUNDARY THANKS TO THE UPPER LEVEL
TROUGH MOVING THROUGH...BUT THE HEAVIEST RAIN WILL CERTAINLY BE
DONE BY THAT TIME.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
THURSDAY WILL CONTINUE TO FEATURE MILD TEMPS TO START THE
DAY...BUT THE UPPER LEVEL TROUGH MOVING OVER THE REGION...TEMPS
ALOFT WILL START TO COOL OFF. THIS WILL HELP TEMPS START TO FALL
BACK DOWN FOR THE AFTERNOON HOURS. IT LOOKS TO REMAIN CLOUDY WITH
THE CYCLONIC FLOW IN PLACE...AND THERE COULD BE SOME ADDITIONAL
RAIN SHOWERS...ESP FOR WESTERN/NORTHERN AREAS. TEMPS WILL FALL
THROUGH THE 40S IN THE AFTN HOURS...AND REACH THE MID TO UPPER
30S OVER THE HIGHER ELEVATIONS BY LATE IN THE DAY.

TEMPS WILL CONTINUE TO FALL INTO THE TEENS AND 20S FOR THURSDAY
NIGHT...AS 850 HPA TEMPS CRASH TO -12 TO -20 DEGREES C. THE THREAT
FOR PRECIP WILL END FOR MOST AREAS...BUT CANNOT RULE OUT A FEW
LIGHT SNOW SHOWERS OR FLURRIES FOR FAR WESTERN/NORTHERN AREAS.

AS THE UPPER LEVEL TROUGH STARTS TO MOVE AWAY...MAINLY DRY WEATHER
IS EXPECTED FOR FRI INTO FRI NIGHT...WITH CLEARING SKIES. TEMPS
ALOFT WILL REMAIN CHILLY...SO TEMPS WILL CONTINUE TO BE COLD
ACROSS THE REGION. HIGHS ON FRIDAY WILL ONLY BE 20S TO LOW 30S
/TEENS OVER THE ADIRONDACKS/ AND LOWS ON FRI NIGHT WILL BE IN THE
SINGLE DIGITS AND TEENS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE LONG TERM PERIOD IS EXPECTED TO START DRY AND COOL AND QUICKLY
TRANSITION TO MILDER AND WET CONDITIONS HEADING INTO EARLY NEXT WEEK.

FOR SATURDAY A LARGE RIDGE OF HIGH PRESSURE IS EXPECTED TO STRETCH
ALL THE WAY FROM THE GULF COAST STATES THROUGH THE NORTHEAST US AND
INTO EASTERN CANADA. HIGHS ON SATURDAY WILL BE IN THE UPPER 20S TO
UPPER 30S WITH LOWS SATURDAY NIGHT IN THE 20S.

ON SUNDAY A BACKDOOR COLD FRONT IS EXPECTED TO SLIP SOUTH FROM
CANADA AND STALL ACROSS THE REGION AS A WAVE OF LOW PRESSURE RACES
EAST ALONG THE STALLED FRONT ON MONDAY. THERE WILL BE AN INCREASING
CHANCE OF PRECIPITATION FROM SUNDAY NIGHT INTO MONDAY AS THE LOW
PRESSURE SYSTEM MOVES INTO THE EASTERN GREAT LAKES. HIGHS ON SUNDAY
ARE EXPECTED TO BE IN THE UPPER 30S TO AROUND 50 WITH LOWS SUNDAY
NIGHT IN THE 30S AND HIGHS ON MONDAY IN THE MID 30S TO LOWER 50S.

FOR MONDAY NIGHT AND TUESDAY HIGH PRESSURE WILL BE MOVING IN BEHIND
THE FRONTAL BOUNDARY WITH MORE SEASONABLE TEMPERATURES. LOWS MONDAY
NIGHT WILL BE IN THE MID TEENS TO UPPER 20S WITH HIGHS ON TUESDAY
IN THE UPPER 20S TO MID 40S.

FOR TUESDAY NIGHT AND WEDNESDAY YET ANOTHER FRONTAL BOUNDARY WILL
APPROACH THE EASTERN GREAT LAKES AND BECOME NEARLY STATIONARY
ALLOWING FOR MORE UNSETTLED CONDITIONS. LOWS ON TUESDAY NIGHT ARE
EXPECTED TO BE IN THE MID TEENS TO UPPER 20S WITH HIGHS ON WEDNESDAY
IN THE UPPER 20S TO MID 40S.

&&

.AVIATION /04Z THURSDAY THROUGH MONDAY/...
A STRONG LOW PRESSURE SYSTEM WILL TRACK WEST OF THE REGION
OVERNIGHT INTO THURSDAY. A WARM FRONT WILL LIFT NORTHWARD THIS
EVENING...THEN A COLD FRONT WILL SWEEP EASTWARD BY DAYBREAK
THURSDAY.

AREAS OF LIGHT TO MODERATE RAIN WILL CONTINUE ACROSS THE REGION
THIS EVENING...TRANSITIONING TO SHOWERS LATER THIS EVENING INTO
DAYBREAK THURSDAY. A LINE OF HEAVIER SHOWERS AND EMBEDDED
THUNDERSTORMS IS EXPECTED TO TRACK EASTWARD ACROSS THE TAF SITES
BETWEEN ROUGHLY 02Z-06Z/THU. A BRIEF PERIOD OF HEAVY RAIN...AND
STRONG WIND GUSTS WILL BE POSSIBLE AT THIS PASSES THROUGH.

ON THURSDAY...SHOWERS WILL BECOME MORE SCATTERED AND LIGHT.

FLIGHT CONDITIONS WILL BE MAINLY IFR/LIFR AS THE WARM FRONT LIFTS
NORTHWARD THIS EVENING...THEN MAY IMPROVE SLIGHTLY TO OCCASIONAL
MVFR AFTER MIDNIGHT. ON THURSDAY...EXPECT MAINLY VFR VSBYS...WITH
VFR TO MVFR CIGS...ESP AT KPSF.

BEFORE THE WARM FRONT LIFTS THROUGH...EXPECT WINDS TO BE MAINLY
FROM THE NORTH TO NORTHEAST AT 5-10 KT. THEN...AS THE WARM FRONT
SURGES THROUGH...WINDS WILL SHIFT INTO THE SOUTHEAST TO SOUTH AND
INCREASE TO 10-20 KT...WITH STRONGER GUSTS POSSIBLE...ESP AT KALB.
WINDS WILL SHIFT INTO THE SOUTHWEST AROUND OR AFTER DAYBREAK AS
THE COLD FRONT MOVES THROUGH AT 8-12 KT...THEN BECOME MORE
WEST/SOUTHWEST IN THE AFTERNOON.

WIND GUSTS COULD BE MUCH STRONGER...AND VARIABLE IN DIRECTION IN
AND NEAR ANY THUNDERSTORMS.

LOW LEVEL WIND SHEAR WILL REMAIN AN ISSUE FOR MUCH OF THE
OVERNIGHT HOURS...ESP BEFORE THE WARM FRONT LIFTS THROUGH...SINCE
SFC WINDS WILL REMAIN FROM THE N/NE AT GENERALLY LESS THAN 10
KT...WHILE WINDS AROUND 2000 FT AGL INCREASE FROM THE SOUTH AT
40-50 KT. THE LOW LEVEL WIND SHEAR THREAT WILL DIMINISH AROUND OR
AFTER DAYBREAK THURSDAY.

OUTLOOK...

THURSDAY NIGHT: MODERATE OPERATIONAL IMPACT. BREEZY CHANCE OF SHRA...SHSN.
FRIDAY: LOW OPERATIONAL IMPACT. BREEZY NO SIG WX.
FRIDAY NIGHT: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY: NO OPERATIONAL IMPACT. NO SIG WX.
SATURDAY NIGHT:  SLIGHT CHANCE OF SHSN.
SUNDAY: NO OPERATIONAL IMPACT. NO SIG WX.
SUNDAY NIGHT: LOW OPERATIONAL IMPACT. SLIGHT CHANCE OF SHRA.
MONDAY: MODERATE OPERATIONAL IMPACT. CHANCE OF SHRA.

&&

.HYDROLOGY...
WITH A STORM SYSTEM MOVING ACROSS THE REGION...RAIN WILL CONTINUE
THROUGH THIS EVENING AND INTO THE OVERNIGHT HOURS. THE RAINFALL
MAY BE LOCALLY MODERATE TO HEAVY AT TIMES...ESPECIALLY LATE THIS
EVENING AHEAD OF THE STORM/S OCCLUDED FRONT. WITH THE RAINFALL
OCCURRING WITHIN A SHORT PERIOD OF TIME...THERE MAY BE PONDING OF
WATER ON AREA ROADWAYS...AS WELL AS IN LOW LYING AND POOR DRAINAGE
AREAS...AND IN FIELDS AND YARDS IN PLACES WHERE THE GROUND REMAINS
FROZEN.

TOTAL QPF AMOUNTS LOOK TO BE ONE TO TWO INCHES...WITH THE HEAVIEST
AMOUNTS ACROSS THE HIGHER ELEVATIONS. WITH A LARGE AMOUNT OF
RUNOFF EXPECTED...THERE WILL BE LARGE RISES ON RIVERS AND STREAMS.
A FEW RIVER POINTS LOOK TO EXCEED ACTION STAGE...AND COULD EVEN
APPROACH FLOOD STAGE /SUCH AS IN PARTS OF THE HOOSIC AND UPPER
MOHAWK BASINS/. RIVERS LOOK TO CREST ON THURSDAY MORNING...AND
SHOULD QUICKLY START TO RECEDE...WITH ONLY LIGHTER RAIN SHOWERS
EXPECTED ON THURSDAY.

RIVERS SHOULD CONTINUE TO RECEDE FOR FRIDAY INTO THE WEEKEND...WITH
MAINLY DRY WEATHER EXPECTED. JUST SOME PASSING SNOW SHOWERS AND
FLURRIES LOOK TO OCCUR ON FRIDAY INTO FRI NIGHT FOR WESTERN
AREAS...SOME LIGHT RAIN OR SNOW SHOWERS FOR SAT NIGHT INTO SUNDAY
FOR NORTHERN AREAS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR CTZ001-013.
NY...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR NYZ043-054-061-
     084.
MA...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR MAZ001-025.
VT...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR VTZ013-014.

&&

SYNOPSIS...FRUGIS/HWJIV
NEAR TERM...FRUGIS/HWJIV/11
SHORT TERM...FRUGIS
LONG TERM...11
AVIATION...KL/NAS
HYDROLOGY...FRUGIS
Hazardous weather outlook, Feb 24, 3:33 PM EST, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
333 PM EST WED FEB 24 2016

NYZ063>066-251200-
WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
333 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ULSTER AND DUTCHESS COUNTIES
OF EAST CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...AS A
STRONG LOW PRESSURE SYSTEM TRACKS WEST OF THE REGION...AND A COLD
FRONT APPROACHES LATE TONIGHT. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DAMAGING WIND GUSTS IN EXCESS OF 58 MPH.
THUNDERSTORMS WOULD GENERALLY MOVE FROM SOUTHWEST...TOWARD THE
NORTHEAST...AT 40 TO 50 MPH.

IN ADDITION...PERIODS OF HEAVY RAIN AND GUSTY WINDS ARE LIKELY
TONIGHT. PONDING OF WATER IN LOW LYING...POOR DRAINAGE AND URBAN
AREAS WILL BE LIKELY DURING THIS TIME. DEPENDING ON HOW MUCH HEAVY
RAINFALL OCCURS...THERE IS A POSSIBILITY THAT SOME ADDITIONAL
HYDROLOGIC CONCERNS COULD ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY...PONDING OF WATER IN LOW LYING...POOR DRAINAGE AND
URBAN AREAS WILL REMAIN POSSIBLE FROM OVERNIGHT HEAVY RAINFALL.
DEPENDING ON HOW MUCH HEAVY RAINFALL OCCURS OVERNIGHT...THERE IS
A POSSIBILITY THAT SOME ADDITIONAL HYDROLOGIC CONCERNS COULD ALSO
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE NECESSARY TONIGHT. IN
ADDITION...SPOTTERS ARE REQUESTED TO SEND IN ANY RAINFALL AMOUNTS
GREATER THAN 2 INCHES.

CTZ001-013-251200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
333 PM EST WED FEB 24 2016

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

ALSO...A STRONG STORM SYSTEM WILL APPROACH FROM THE OHIO VALLEY
REGION TONIGHT...BRINGING PERIODS OF HEAVY RAIN TO THE REGION.
PONDING OF WATER IN LOW LYING...POOR DRAINAGE AND URBAN AREAS WILL
BE LIKELY DURING THIS TIME. DEPENDING ON HOW MUCH HEAVY RAINFALL
OCCURS...THERE IS A POSSIBILITY THAT SOME ADDITIONAL HYDROLOGIC
CONCERNS COULD ALSO OCCUR. ISOLATED THUNDERSTORMS ARE ALSO
EXPECTED TONIGHT WITH THE POTENTIAL FOR DAMAGING WINDS OF 58 MPH
OR MORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY...PONDING OF WATER IN LOW LYING...POOR DRAINAGE AND
URBAN AREAS WILL REMAIN POSSIBLE FROM OVERNIGHT HEAVY RAINFALL.
DEPENDING ON HOW MUCH HEAVY RAINFALL OCCURS OVERNIGHT...THERE IS
A POSSIBILITY THAT SOME ADDITIONAL HYDROLOGIC CONCERNS COULD ALSO
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND IN ANY REPORTS OF WIND GUSTS IN
EXCESS OF 40 MPH...WIND DAMAGE...AND OR RAINFALL AMOUNTS OF
GREATER THAN 2 INCHES.

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
251200-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
333 PM EST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...EAST
CENTRAL NEW YORK EXCLUDING ULSTER AND DUTCHESS COUNTIES...AND
FOR SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG STORM SYSTEM WILL APPROACH FROM THE OHIO VALLEY REGION
TONIGHT...BRINGING PERIODS OF HEAVY RAIN AND GUSTY WINDS TO THE
REGION. PONDING OF WATER IN LOW LYING...POOR DRAINAGE AND URBAN
AREAS WILL BE LIKELY DURING THIS TIME. DEPENDING ON HOW MUCH HEAVY
RAINFALL OCCURS...THERE IS A POSSIBILITY THAT SOME ADDITIONAL
HYDROLOGIC CONCERNS COULD ALSO OCCUR.

ISOLATED THUNDERSTORMS ARE ALSO EXPECTED TONIGHT...ALONG AND
SOUTH OF INTERSTATE 90...WITH THE POTENTIAL FOR DAMAGING WINDS OF
58 MPH OR MORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ON THURSDAY...PONDING OF WATER IN LOW LYING...POOR DRAINAGE AND
URBAN AREAS WILL REMAIN POSSIBLE FROM OVERNIGHT HEAVY RAINFALL.
DEPENDING ON HOW MUCH HEAVY RAINFALL OCCURS OVERNIGHT...THERE IS
A POSSIBILITY THAT SOME ADDITIONAL HYDROLOGIC CONCERNS COULD ALSO
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SEND IN ANY RAINFALL AMOUNTS GREATER
THAN 2 INCHES.

In the hours before

Special weather statement, Feb 24, 9:43 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
943 PM EST WED FEB 24 2016

CTZ001-NYZ052-053-058>061-063>066-250330-
NORTHERN LITCHFIELD-WESTERN ULSTER-EASTERN ULSTER-WESTERN
DUTCHESS-EASTERN DUTCHESS-WESTERN GREENE-EASTERN GREENE-EASTERN
ALBANY-WESTERN RENSSELAER-EASTERN COLUMBIA-WESTERN COLUMBIA-
943 PM EST WED FEB 24 2016

...STRONG THUNDERSTORMS WILL AFFECT ULSTER...GREENE...DUTCHESS
AND COLUMBIA COUNTIES...

AT 942 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MARGARETVILLE TO NEAR WOODRIDGE...AND MOVING EAST
AT 60 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
KINGSTON...NEW PALTZ...HUDSON...ELLENVILLE...CATSKILL...SAUGERTIES...
RHINEBECK...HUNTER...HYDE PARK...HURLEY...CLAVERACK...WOODSTOCK...
AMENIA...LIVINGSTON...COPAKE...NEW BALTIMORE...RAVENA...COXSACKIE...
SHARON AND PINE PLAINS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4173 7455 4175 7457 4188 7445 4197 7467
      4205 7471 4212 7456 4215 7453 4214 7450
      4217 7445 4220 7454 4229 7447 4253 7371
      4209 7351 4205 7350 4205 7349 4186 7340
      4167 7444
TIME...MOT...LOC 0242Z 251DEG 53KT 4214 7470 4174 7451

KL
Special weather statement, Feb 24, 10:06 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1006 PM EST WED FEB 24 2016

CTZ001-013-250345-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
1006 PM EST WED FEB 24 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LITCHFIELD COUNTY...

AT 1006 PM EST...A STRONG THUNDERSTORM WAS OVER OAKVILLE...OR NEAR
WATERBURY...MOVING NORTH AT 70 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERBURY...BRISTOL...TORRINGTON...CANTON...THOMASTON...NEW
HARTFORD...HARTLAND...NEW HARTFORD CENTER...OAKVILLE...NORTHWEST
HARWINTON...TERRYVILLE...WINSTED...WATERTOWN...PLYMOUTH...
HARWINTON...BARKHAMSTED...BETHLEHEM...MORRIS...MINORTOWN AND TOWN
HILL.

LAT...LON 4157 7326 4198 7303 4199 7302 4197 7303
      4197 7289 4190 7291 4190 7294 4186 7295
      4183 7294 4181 7295 4180 7302 4164 7298
      4163 7302 4161 7302 4161 7306 4159 7306
      4159 7308 4157 7310 4156 7315
TIME...MOT...LOC 0306Z 202DEG 62KT 4162 7307

KL
Special weather statement, Feb 24, 10:28 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1028 PM EST WED FEB 24 2016

NYZ039>043-048>054-058>061-064-082>084-250415-
NORTHERN WASHINGTON-NORTHERN WARREN-SOUTHERN WASHINGTON-NORTHERN
FULTON-MONTGOMERY-SOUTHEAST WARREN-SOUTHERN FULTON-EASTERN
GREENE-EASTERN ALBANY-SOUTHERN SARATOGA-WESTERN RENSSELAER-WESTERN
SCHENECTADY-EASTERN RENSSELAER-EASTERN COLUMBIA-WESTERN
ALBANY-WESTERN COLUMBIA-EASTERN SCHENECTADY-EASTERN ULSTER-NORTHERN
SARATOGA-WESTERN GREENE-
1028 PM EST WED FEB 24 2016

...A LINE OF THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE
HUDSON VALLEY...LAKE GEORGE REGION...AND THE TACONICS IN EAST
CENTRAL NEW YORK...

AT 1026 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR NORTH CREEK TO 8 MILES SOUTHEAST OF WESTERLO...
AND MOVING NORTHEAST AT 55 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  NORTH CREEK AROUND 1030 PM EST.
  FEURA BUSH AROUND 1035 PM EST.
  DELMAR AND CASTLETON-ON-HUDSON AROUND 1040 PM EST.
  EAST GREENBUSH...RENSSELAER AND NASSAU AROUND 1045 PM EST.
  MENANDS...WEST SAND LAKE...AVERILL PARK AND WYANTSKILL AROUND 1050
  PM EST.
  GRAFTON AND BERLIN AROUND 1100 PM EST.
  HOOSICK FALLS AROUND 1110 PM EST.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN MILE MARKERS 8 AND 6-5A.
 INTERSTATE 890 NEAR MILE MARKER 7.
 INTERSTATE 87 BETWEEN MILE MARKERS 1 AND 9.
 INTERSTATE 787 BETWEEN MILE MARKERS 2 AND 8-7.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4377 7335 4364 7343 4359 7343 4357 7339
      4362 7337 4363 7330 4358 7330 4357 7326
      4270 7331 4216 7352 4210 7404 4209 7408
      4210 7414 4325 7416 4326 7414 4340 7416
      4368 7417 4379 7355 4381 7338
TIME...MOT...LOC 0326Z 231DEG 53KT 4372 7394 4241 7397

JPV
Local storm report, Feb 24, 10:55 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1055 PM EST WED FEB 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     NON-TSTM WND GST 1 WNW OLD BENNINGTON    42.89N  73.24W
02/24/2016  M59 MPH          BENNINGTON         VT   ASOS

&&

EVENT NUMBER ALY1601270

JPV
Special weather statement, Feb 24, 11:02 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1102 PM EST WED FEB 24 2016

CTZ001-013-250445-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-
1102 PM EST WED FEB 24 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LITCHFIELD COUNTY...

AT 1101 PM EST...AN AREA OF STRONG THUNDERSTORMS WAS OVER MUCH OF
LITCHFIELD COUNTY. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BRISTOL...TORRINGTON...NEW MILFORD...SOUTHBURY...BROOKFIELD...
CANTON...THOMASTON...NEW HARTFORD...HARTLAND...NORFOLK...
LITCHFIELD...CANAAN...NEW HARTFORD CENTER...WINSTED...NORTHWEST
HARWINTON...FALLS VILLAGE...NEW PRESTON...CORNWALL BRIDGE...WOODBURY
CENTER AND OAKVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4151 7339 4149 7344 4154 7345 4203 7341
      4203 7301 4197 7303 4197 7289 4190 7291
      4189 7294 4181 7295 4180 7302 4164 7298
      4161 7306 4157 7309 4156 7316 4151 7316
      4151 7332 4148 7332 4148 7335
TIME...MOT...LOC 0401Z 240DEG 49KT 4176 7311

JPV
Special weather statement, Feb 24, 11:05 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1105 PM EST WED FEB 24 2016

NYZ063-064-250430-
WESTERN ULSTER-EASTERN ULSTER-
1105 PM EST WED FEB 24 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN ULSTER COUNTY...

AT 1105 PM EST...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF
MONTGOMERY...OR 7 MILES NORTHWEST OF WALDEN...MOVING NORTHEAST AT 70
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR...
  NEW PALTZ AND KERHONKSON AROUND 1115 PM EST.
  HIGH FALLS...TILLSON AND OLIVEBRIDGE AROUND 1120 PM EST.
  KINGSTON...HURLEY...PORT EWEN AND WEST HURLEY AROUND 1125 PM EST.
  WOODSTOCK AND LAKE KATRINE AROUND 1130 PM EST.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4160 7425 4163 7425 4163 7426 4162 7430
      4160 7433 4160 7435 4159 7436 4162 7439
      4164 7439 4166 7442 4207 7418 4198 7394
      4194 7395 4159 7415
TIME...MOT...LOC 0405Z 209DEG 69KT 4161 7431

JPV

The radar

The Albany radar (KENX), 110 km away, was scanning. The volume nearest the first event began at 04:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Litchfield

When
February 24, 11:56 PM EST
Where
Litchfield County, 1.43 mi ESE of Winchester Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.894, -73.103

Trees and wires were downed on Forest Avenue in Winchester due to thunderstorm winds. The downed trees and wires were blocking the roadway..

Thunderstorm Wind, Litchfield

When
February 24, 11:57 PM EST
Where
Litchfield County, 1.52 mi WSW of Winsted
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.911, -73.097

A tree was downed on West Wakefield Boulevard due to thunderstorm winds in Winsted. The tree was blocking the roadway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2016Every state in 2016This day in weather historyWarnings in Connecticut, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615263, 615264.